Citations 0
This Month in Archives of Dermatology
June 01, 2008

This Month in Archives of Dermatology

Author Affiliations



Copyright 2008 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2008

Arch Dermatol. 2008;144(6):720. doi:10.1001/archderm.144.6.720
Prospective Multicenter Study of Pegylated Liposomal Doxorubicin Treatment in Patients With Advanced or Refractory Mycosis Fungoides or Sézary Syndrome

Cutaneous T-cell lymphomas (CTCLs) are neoplasias of malignant T lymphocytes. In the early stages, treatment consists of phototherapy, local corticosteroids, or local chemotherapy. In more advanced stages, CTCL often becomes more resistant to standard therapies. In this prospective open multicenter trial, Quereux et al demonstrate the safety and efficacy of pegylated liposomal doxorubicin, 20 mg/m2, administered intravenously every 4 weeks. Higher doses increased the toxic effects but failed to increase the efficacy.

See Article

Anogenital Dermatitis in Patients Referred for Patch Testing

Contact dermatitis of the anogenital region may be irritant or allergic. In this retrospective cross-sectional analysis of the North American Contact Dermatitis Group database, Warshaw et al characterize only 1.6% of patients referred for patch testing as having only anogenital involvement. Of these patients, 63.4% had at least 1 positive reaction of current clinical relevance. Similar numbers of men and women had allergic contact dermatitis (ACD), but women were more likely than men to have “other dermatoses.” For patients with anogenital ACD, sources were consistent with those likely to contact the anogenital region.

See Article

Synergistic Effect of Broad-Spectrum Sunscreens and Antihistamines in the Control of Idiopathic Solar Urticaria

Idiopathic solar urticaria is a rare skin disease characterized by wheal formation and itching that evolve after several minutes of exposure to UV, visible, and/or infrared light. The precise mechanism of this disease remains unknown, but mast cell degranulation is one of the later pathogenic steps. Antihistamines (H1 receptor antagonists) remain the first-line therapy for solar urticaria. In this nonrandomized controlled trial, Faurschou and Wulf demonstrate that high-protection, broad-spectrum sunscreens allow patients to tolerate much higher doses of UV radiation. Antihistamines did not increase the minimal urticaria dose of UV radiation, but they did suppress wheal formation and itch. These findings suggest that patients with solar urticaria may manage their symptoms well if given careful instruction regarding the use of broad-spectrum sunscreens and antihistamines in combination.

See Article

Multiple Squamous Cell Carcinomas of the Skin After Therapy With Sorafenib Combined With Tipifarnib

Treatment with targeted antitumor agents such as sorafenib and tipifarnib is emerging as a novel approach to treating visceral malignancies. In this case report, Hong et al describe an elderly patient who developed multiple squamous cell carcinomas (SCCs) soon after initiating treatment with these agents. The authors hypothesize a pathogenic mechanism involving protein signaling rather than genetic alteration, and they suggest that investigation of this phenomenon may provide new insights into the mechanism of cutaneous SCC.

See Article

A Morbilliform Variant of Vancomycin-Induced Linear IgA Bullous Dermatosis

Drug-induced linear IgA bullous dermatosis is an acquired autoimmune blistering eruption that is most classically associated with vancomycin, although other drugs have been implicated. Histopathologic features include subepidermal blisters and basal cell vacuolization. Linear deposition of IgA at the dermoepidermal junction (DEJ) is demonstrated on direct immunofluorescence. In this case series, Billet et al describe 2 patients with morbilliform drug eruptions. The findings of linear IgA deposition at the DEJ allowed early targeting and discontinuation of vancomycin treatment. This was particularly useful for very ill patients who were undergoing treatment with multiple antibiotics and for whom identification of the causative agent might otherwise have proven difficult.

See Article